Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 1, NWS Charleston, WV

February 28, 2024Morgan County, Perry County, Ohio

NWS Charleston, WV issued this tornado warning at Feb 28, 2024, 6:02 AM EST for Morgan County, Perry County, Ohio. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2024, 6:02 AM EST (11:02 UTC)
Expired
Feb 28, 2024, 6:30 AM EST
In force
28 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 6:30 AM ESTTSTM WND DMG1 Sw Crooksville, OHTrees uprooted and damaged on Flint Ridge Rd and by Crooksville School.
Feb 28, 6:30 AM ESTTSTM WND DMG2.7 S Crooksville, OHA NWS survey team found that strong straight line winds of 80 to 90 mph resulted in tree damage to a mixture of softwood and hardwood trees just south of Crooksville. Trees were either uprooted or snapped off, all lying in a northeast direction.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 4:40 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WFUS51 KRLX 281102
TORRLX
OHC115-127-281130-
/O.NEW.KRLX.TO.W.0001.240228T1102Z-240228T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
602 AM EST Wed Feb 28 2024

The National Weather Service in Charleston West Virginia has issued a

* Tornado Warning for...
  Northern Perry County in southeastern Ohio...
  Northwestern Morgan County in southeastern Ohio...

* Until 630 AM EST.

* At 600 AM EST, a severe thunderstorm capable of producing a tornado
  was located over Pleasantville, or 8 miles northeast of Lancaster,
  moving east at 65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Somerset, Harbor Hills, and Thornport around 605 AM EST.
  Perry State Forest around 615 AM EST.

Other locations impacted by this tornadic thunderstorm include
Junction City, Glenford, Crooksville, and Thornville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3993 8242 3992 8242 3991 8217 3982 8217
      3982 8208 3977 8208 3977 8194 3971 8194
      3971 8237 3974 8236 3975 8240 3983 8239
      3984 8247 3993 8246
TIME...MOT...LOC 1100Z 260DEG 58KT 3984 8254 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

20
1 follow-up statement
028 
WWUS51 KRLX 281116
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
616 AM EST Wed Feb 28 2024

OHC115-127-281130-
/O.CON.KRLX.TO.W.0001.000000T0000Z-240228T1130Z/
Perry OH-Morgan OH-
616 AM EST Wed Feb 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM EST FOR NORTHERN
PERRY AND NORTHWESTERN MORGAN COUNTIES...

At 616 AM EST, a severe thunderstorm capable of producing a tornado
was located near Somerset, moving east at 65 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Perry State Forest around 620 AM EST.

Other locations impacted by this tornadic thunderstorm include
Junction City, Glenford, Crooksville, and Thornville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3993 8242 3992 8242 3991 8217 3982 8217
      3982 8208 3977 8208 3977 8194 3971 8194
      3971 8237 3974 8236 3975 8240 3983 8239
      3984 8247 3993 8246
TIME...MOT...LOC 1116Z 257DEG 56KT 3982 8224 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

20

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Feb 28, 3:10 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 28, 3:10 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
310 AM EST Wed Feb 28 2024

.SYNOPSIS...
Rounds of showers and storms continue ahead of and along a front.
Turning sharply colder and windy behind the front this afternoon
and tonight. Dry and chilly with high pressure on Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 310 AM Wednesday...

Key Points:

 * Strong to possibly severe thunderstorms drape through the
   area today ahead of a cold front. These storms will be
   capable of causing damaging wind gusts, large hail, and a
   small chance for a tornado.

 * Heavy rainfall may yield localized flooding concerns ahead of
   the frontal passage. A Flood Watch will be in effect for the
   majority of the forecast area through this evening.

 * Tightened pressure gradient yields breezy to strong wind
   gusts across the region, especially tonight along the
   mountains. A Wind Advisory will go into effect this afternoon
   for Southwest Randolph and Northeast Pocahontas Counties.

 * Colder air filters in behind the front this afternoon,
   allowing for a brief period of snow along the mountains
   before precipitation tapers down. A very cold night is on tap
   for the area, with temperatures plunging below freezing.

A strong low pressure system migrating into the eastern half of
the country today will supply a slew of adverse weather. What
begins the period as unseasonably mild and convective will look
vastly different by late tonight into Thursday morning with
plunging temperatures below freezing and a brief transition over
to snow.

Beginning early this morning, after a few brief thunderstorms
crossing through our far northwestern zones, the area has become
momentarily quiet as we await the stronger convection riding
out ahead of a cold front. At the time of writing, the front was
pivoting through Illinois and Indiana with healthy
thunderstorms capable of producing strong winds, large hail, and
tornadoes. The expectation for our forecast area will be to see
showers and storms preceding and along the front to cross
through in a southwest to northeast fashion due to the curvature
of the front, growing more widespread in coverage this morning
as the boundary propels eastward.

The severity threat is more supported out to our west than it
will be over the next several hours here, as sufficient CAPE
shrinks heading into early Wednesday morning. This would suggest
decaying convection as storms encroach the Ohio River Valley
and becoming more elevated in nature due to less than ideal
dewpoints hovering in place. Main threats for stronger cells
passing through will then become more focused on damaging wind
gusts and hail and less so on tornadoes, but they nevertheless
still cannot be ruled out.

Showers and storms arrive in earnest after 6 AM this morning,
and remain at the forefront of the forecast into the afternoon
as the front sweeps through. Outside of the aforementioned
hazards that could accompany healthier cells, other item of note
will be the heavy downpours that will infiltrate the region
today. Mesoanalysis depicts Precipitable Water values upstream
where the front is currently aligned of around 1.3 inches. This
will steadily work its way into the Central Appalachians this
morning and promote a corridor of heavy rain with the
progression of the front. Current projection for rainfall
accumulations range from half an inch down south up to an inch
and a half across our northern zones that will observe periodic
rounds of rain and storms. Rain will also fall over already
saturated soils from convection that occurred yesterday, leading
to the potential for localized flooding. Will retain the Flood
Watch that will go into effect shortly after the time of this
discussion through this evening once rain coverage diminishes
from west to east.

A tightened pressure gradient inflicted by the approaching
disturbance maintains its grip on the region for the bulk of the
forecast period, imposing concerns over the mountains later on
today. Surface gusts are becoming more notable early this
morning after the area remained fairly sheltered from the strong
winds aloft during the day Tuesday. Breezy to strong wind gusts
will be common this morning, especially as daytime mixing
ensues and drags strong wind down to the surface. Even outside
of thunderstorms, gusts of 25 to 35 miles per hour could be
observed across the area today. As the front pushes through this
afternoon, gusts will taper down slightly in the lower
elevations heading into tonight, however still remaining
generally breezy. For the mountains, FROPA will aggravate
gradient winds into advisory levels beginning this afternoon and
extending into the overnight hours. Previous shift hoisted a
Wind Advisory up along our higher mountain zones of Pocahontas
and Randolph Counties, and see no need to make any changes to
that headline. Should see improvements on Thursday as the
pressure gradient relaxes and high pressure encroaches from the
west.

In the post-frontal environment, skies will clear out late this
evening, hugging the mountains until the predawn hours. Cold
air feeding down from the northwest behind the frontal passage
will yield a very cold night tonight, with areawide subfreezing
temperatures expected. Overnight lows in the single digits along
the higher terrain, coupled with strong winds, will cause wind
chills to drop into the negatives. While not reaching Wind Chill
Advisory criteria, this will be a very drastic change from what
is being observed early this morning of lows in the 40s.
Lingering moisture pressing in along northwest flow late tonight
may also allow for a brief period of snow along the mountains
before coming to an end early Thursday morning. Light
accumulations could occur, but will be mostly contained to
grassy and elevated surfaces at best.

A welcome dry reprieve after this round of active weather looks
to arrive on Thursday.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 240 AM Wednesday...

Key Points:
* Cool and dry on Thursday.
* Milder, with precipitation chances returning for the end of the
  work week.

Building high pressure brings dry weather and sunshine to the area
on Thursday, with temperatures remaining cool following the mid
week cold front. Gusty winds along the higher terrain are also
expected to relax through the day. While high pressure begins to
slide east Thursday night, dry conditions should persist until
Friday morning.

From Friday into Friday night, a low gravitates north along the
Atlantic coast while a shortwave trough passes over the CWA and
spreads precipitation back into the area. A period of snow or
freezing rain could initially be possible over the higher
terrain before rain becomes the dominant precipitation type
courtesy of a warming trend that initiates on Friday.

On Thursday, high temperatures in the 40s for the lowlands and 30s
to low 40s along the mountains will be followed by overnight lows
ranging from 20s to low 30s. Temperatures become milder on
Friday, with highs expected to reach 50s in the lowlands and
upper 30s to low 50s along the mountains. Milder temperatures
persist for Friday night when lows are forecast to remain in the
30s to low 40s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 240 AM Wednesday...

Key Points:
* Unsettled at times this weekend and early next week.
* Temperatures trend warmer into the new work week.

A shortwave trough continues to move over the area on Saturday, then
pushes to the east Saturday night. Much of the area should
experience drier conditions for the rest of the weekend, though
shortwave energy moving by to the southeast could sustain some
precipitation chances along the mountains.

Early next week, an upper trough located over the northwest US
shifts east and then swings up into Ontario. Precipitation chances
increase as a cold front associated with this system is pushed into
and then across the CWA during the first half of the work week.

A warming trend continues through the weekend, with highs likely to
rise into the the 70s in the lowlands early next week. Temperatures
should lower once the front comes through, though they are expected
to remain above normal through mid week.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
As of 1254 AM Wednesday...

Advancing cold front brings a slew of flight obstructions today.
Starting off early this morning, pre-frontal showers have
developed across portions of central and southern West Virginia,
with light rain now falling at nearby terminals. To the north, a
few storms have sprouted in central Ohio, currently moving in a
northeastward orientation and posing little concern to our TAF
sites. However, as the front slides eastward over the next
several hours, the concentration of storms will slither down
into the Central Appalachian and pose concern for our airspace.
VCTS was included at all sites through midday Wednesday until
the front arrives.

Frontal passage is progged to take place shortly after 16Z
Wednesday afternoon, with IFR ceilings accompanying the boundary
itself. Ceilings will tumble as the front encroaches during the
late morning hours, then succumb to IFR cigs for a few hours in
the afternoon. In the wake of the front, ceilings should
gradually rise once more, with sites branching back into VFR by
Wednesday evening into the overnight hours. Cold air migrating
in behind the front will allow lingering precipitation to
transition over to snow along the West Virginia mountains. This
will prolong MVFR or worse conditions into Thursday morning.

Strong low level jet out ahead of the disturbance driving the
cold front continues to hover over the forecast area this
morning. Winds aloft noted on the KRLX VAD wind profile of
around 35kts will continue to grow in strength as the pressure
gradient tightens overhead. Outside of occasional surface gusts,
calm winds throughout this morning will impose the risk for
LLWS. Held on to this notion through 14-16Z once the front is
draped through the region. Surface gusts will also be at their
strongest near time of FROPA, and will remain breezy in its wake
as the pressure gradient gradually releases its grip heading
into Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of thunderstorm impacts may vary
from forecast this evening. Amendments may be needed based on
radar trends.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   WED 02/28/24
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    M    H    H    H    H    L    M    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
PKB CONSISTENCY  H    H    H    M    M    M    M    H    M    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    L    H    L    M    H    H

AFTER 06Z THURSDAY...
IFR conditions possible along the mountains with a weekend
system.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from 7 AM EST this morning through this evening
     for WVZ005-006-013>015-026-027-517>526.
     Flood Watch through this evening for WVZ007>011-016>020-
     028>032-039-040.
     Wind Advisory from 1 PM this afternoon to 10 AM EST Thursday
     for WVZ523-526.
OH...Flood Watch through this evening for OHZ066-067-075-076-
     083>087.
KY...Flood Watch from 7 AM EST this morning through this evening
     for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...MEK/JLB
NEAR TERM...MEK
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...MEK
Hazardous weather outlook, Feb 28, 4:43 AM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
443 AM EST Wed Feb 28 2024

OHZ066-067-075-083>087-WVZ007-008-290945-
Perry-Morgan-Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Mason-
Jackson WV-
443 AM EST Wed Feb 28 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 29 IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ005-006-013-014-290945-
Wayne-Cabell-Lincoln-Putnam-
443 AM EST Wed Feb 28 2024

...TORNADO WATCH 29 IN EFFECT UNTIL 10 AM EST THIS MORNING...
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of southern and
western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flood Watch.

Strong wind gusts will accompany a cold front and will continue to
remain a threat through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-290945-
Greenup-Carter-Boyd-Lawrence KY-
443 AM EST Wed Feb 28 2024

...TORNADO WATCH 28 IN EFFECT UNTIL 9 AM EST THIS MORNING...
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ076-WVZ009>011-016>020-028>032-039-040-290945-
Washington-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
443 AM EST Wed Feb 28 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Gusty winds will be possible with strong thunderstorms today. These
may be further enhanced by locally heavy rain yielding some tree
damage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024-025-033-034-515-516-290945-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
443 AM EST Wed Feb 28 2024

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast and southern West Virginia.

.DAY ONE...Today and Tonight.

A cold front brings showers and thunderstorms today with the
potential for strong wind gusts accompanying the front and will
continue to remain a threat through tonight. Heavy rain accompanying
the front could also lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-290945-
Northwest Pocahontas-Southeast Randolph-
443 AM EST Wed Feb 28 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM
EST THURSDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ015-026-027-517>522-524-525-290945-
Kanawha-Boone-Clay-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
443 AM EST Wed Feb 28 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central,
northeast, southeast and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A cold front brings showers and thunderstorms today. Strong wind
gusts will accompany the front and will continue to remain a threat
through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Feb 28, 12:41 AM EST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
1241 AM EST Wed Feb 28 2024

OHZ066-280600-
Perry OH-
1241 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PERRY COUNTY THROUGH
100 AM EST...

At 1240 AM EST, Doppler radar was tracking a strong thunderstorm near
Pleasantville, or 8 miles west of Somerset, moving east at 70 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Somerset, Perry State Forest, Thornport, Harbor Hills, Crooksville,
Thornville, and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3981 8208 3977 8208 3974 8236 3974 8240
      3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 0540Z 256DEG 60KT 3985 8246

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

20
Special weather statement, Feb 28, 3:21 AM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
321 AM EST Wed Feb 28 2024

KYZ101>103-280845-
Boyd KY-Greenup KY-Carter KY-
321 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BOYD...SOUTHWESTERN
GREENUP AND CARTER COUNTIES THROUGH 345 AM EST...

At 321 AM EST, Doppler radar was tracking a strong thunderstorm near
Haldeman, or near Olive Hill, moving northeast at 80 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Load, Princess,
Coalton, Gesling, Greenbo Lake, Oldtown, Rush, Carter, Grahn,
Hopewell, Hitchins, Warnock, Soldier, and Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3841 8324 3860 8291 3834 8271 3822 8308
      3827 8318 3823 8322 3819 8323 3819 8326
      3822 8329 3821 8330 3831 8334
TIME...MOT...LOC 0821Z 241DEG 71KT 3827 8326

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEK
Special weather statement, Feb 28, 3:45 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
345 AM EST Wed Feb 28 2024

KYZ101-103-OHZ087-WVZ005-006-280900-
Boyd KY-Greenup KY-Lawrence OH-Wayne WV-Cabell WV-
345 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT BOYD...SOUTHEASTERN GREENUP...
SOUTHERN LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN WAYNE
COUNTIES THROUGH 400 AM EST...

At 344 AM EST, Doppler radar was tracking a strong thunderstorm over
Naples, or near Cannonsburg, moving northeast at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Proctorville,
Cannonsburg, Lake Vesuvius, Barboursville, Kenova, Catlettsburg,
Ceredo, Princess, Coalton, Naples, Flatwoods, South Point, Russell,
Waterloo, and Raceland.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 181 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 10, near
mile marker 12, and between mile markers 14 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3872 8247 3868 8247 3868 8244 3843 8225
      3831 8278 3835 8278 3836 8277 3838 8283
      3846 8287
TIME...MOT...LOC 0844Z 246DEG 58KT 3842 8278

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

20

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 12:41 AM ESTSpecial Weather StatementRLXPerry19 min
Feb 28, 3:45 AM ESTSpecial Weather StatementRLXLawrence15 min
Feb 28, 3:50 AM ESTSevere Thunderstorm WarningRLXGallia, Lawrence25 min
Feb 28, 6:19 AM ESTSpecial Weather StatementRLXGallia, Lawrence56 min
Feb 28, 6:30 AM ESTSevere Thunderstorm WarningRLXMorgan, Perry15 min
Feb 28, 6:47 AM ESTSpecial Weather StatementRLXMorgan28 min
Feb 28, 7:14 AM ESTSevere Thunderstorm WarningRLXGallia46 min
Feb 28, 7:16 AM ESTSpecial Weather StatementRLXAthens, Morgan29 min
Feb 28, 7:24 AM ESTSevere Thunderstorm WarningRLXLawrence36 min
Feb 28, 7:42 AM ESTSpecial Weather StatementRLXWashington33 min
Feb 28, 8:11 AM ESTSevere Thunderstorm WarningRLXLawrence34 min
Feb 28, 10:59 AM ESTAreal Flood WarningRLXLawrence5 hr
Feb 28, 11:24 AM ESTAreal Flood WarningRLXGallia, Lawrence5 hr

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.